Puerto Rico, 2012

Flash Flood in Puerto Rico, September 28, 2012

September 28, 2012 · NWS SJU · 1 event in 1 county or zone

Low level moisture combined with strong daytime heating and orographic effects produced scattered to numerous showers with isolated thunderstorms over the western interior section of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Low level moisture combined with strong daytime heating and orographic effects produced scattered to numerous showers with isolated thunderstorms over the western interior section of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 28, 3:19 PM AST, 5 minutes earlier.

Area forecast discussion, Sep 28, 3:19 PM AST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
319 PM AST FRI SEP 28 2012

.SYNOPSIS...HIGH PRESSURE SYSTEM WILL REMAIN OVER THE REGION
THROUGH AT LEAST MID NEXT WEEK. UPPER LEVEL TROUGH LOCATED
NORTHEAST OF THE LESSER ANTILLES...WILL MOVE WEST NEXT FEW DAYS.

&&

.DISCUSSION...SHOWERS WITH ISOLATED STRONG THUNDERSTORMS DEVELOPED
THIS AFTERNOON OVER THE CORDILLERA CENTRAL. THE HEAVIEST
RAINFALL OCCURRED OVER THE WESTERN INTERIOR SECTION OF PUERTO
RICO WITH OVER THREE INCHES PER HOUR REPORTED IN THE MUNICIPALITY
OF LARES. THIS ACTIVITY WAS ASSOCIATED WITH THE COMBINATION OF
DAYTIME HEATING...WITH AVAILABLE MOISTURE AND OROGRAPHIC EFFECTS.
THIS ACTIVITY WILL DISSIPATED NEAR SUNSET.

THE SAME WEATHER PATTERN...WITH SHOWERS AND THUNDERSTORMS
ARE EXPECTED EACH AFTERNOON NEXT FEW DAYS. AN UPPER LEVEL RIDGE
WILL CONTINUE TO DOMINATE THE REGION THROUGH AT LEAST MID NEXT
WEEK. THIS WILL MAINTAIN MOSTLY SUNNY SKIES DURING THE MORNING
HOURS ACROSS THE LOCAL ISLANDS...WITH ONLY PASSING SHOWERS
EXPECTED. AN UPPER LEVEL TROUGH LOCATED NORTHEAST OF THE
AREA...WILL MOVE SLOWLY WEST NEXT FEW DAYS. THIS TROUGH IS
EXPECTED TO MOVE IN A MORE FAVORABLE AREA FOR SHOWER DEVELOPMENT
LOCALLY...MID NEXT WEEK. IN THE LONG TERM...NO SIGNIFICANT WEATHER
EVENTS ARE FORECAST TO AFFECT THE REGION.

&&

.AVIATION...AFTERNOON SHRA/TSRA ACROSS THE NW SECTIONS OF PUERTO
RICO WILL AFFECT THE AREAS AROUND TJBQ...THEREAFTER...VFR CONDITIONS
WILL PREVAIL ACROSS ALL TAF SITES THIS EVENING AND OVERNIGHT. WINDS
WILL BECOME LIGHT AND VARIABLE TONIGHT AT THE SURFACE. SHRA/TSRA ARE
ONCE AGAIN EXPECTED TOMORROW AFTERNOON ACROSS THE
INTERIOR....NORTHERN...AND NORTHWESTERN PR.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  79  90 /   0  50   0  20
STT  78  88  79  89 /  30  30  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

25/71
Hazardous weather outlook, Sep 28, 4:52 AM AST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
452 AM AST FRI SEP 28 2012

AMZ710>745-PRZ001>013-290900-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
452 AM AST FRI SEP 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON.
THE MAIN IMPACTS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES AND LOCALIZED HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AMZ715-725-VIZ001-002-290900-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
452 AM AST FRI SEP 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 28, 2:29 PM AST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
229 PM AST FRI SEP 28 2012

PRC027-065-071-081-115-131-141-281930-
HATILLO PR-LARES PR-UTUADO PR-SAN SEBASTIAN PR-ISABELA PR-CAMUY PR-
QUEBRADILLAS PR-
229 PM AST FRI SEP 28 2012

AT 220 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF LARES...MOVING NORTHWEST AT
10 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING STRONG WINDS UP TO
40 MPH...TORRENTIAL RAINFALL AND DANGEROUS LIGHTNING.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

CASTRO
Special weather statement, Sep 28, 2:42 PM AST, 42 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
229 PM AST VIERNES 28 DE SEPTIEMBRE DE 2012

PRC027-065-071-081-115-131-141-281930-
HATILLO PR-LARES PR-UTUADO PR-SAN SEBASTIAN PR-ISABELA PR-CAMUY PR-
QUEBRADILLAS PR-
229 PM AST VIERNES 28 DE SEPTIEMBRE DE 2012

A LAS 2:20 PM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO UNA FUERTE TRONADA A 3 MILLAS AL SURESTE DE
LARES...MOVIENDOSE HACIA EL NOROESTE A 10 MPH. ESTA TRONADA ES CAPAZ
DE PRODUCIR VIENTOS FUERTES HASTA DE 40 MPH...LLUVIAS TORRENCIALES Y
RELAMPAGOS PELIGROSOS.

SE HAN REOPORTADO INTENSOS RELAMPAGOS CON ESTA TORMENTA ELECTRICA.
DE VERSE AL DESCUBIERTO MANTENGASE ALEJADO DE OBJETOS ALTOS COMO
ARBOLES. DE SER POSIBLE...PROTEJASE MANTENIENDOSE DENTRO DE ALGUNA
ESTRUCTURA. CUANDO ESTE ADENTRO...MANTENGASE ALEJADO DE LAS VENTANAS
Y PUERTAS Y EVITE UTILIZAR EL TELEFONO A MENOS QUE SEA UNA
EMERGENCIA. TRATE DE DESCONECTAR LOS ENSERES ELECTRICOS QUE NO ESTE
UTILIZANDO ANTES QUE SE APROXIME LA TRONADA.

CASTRO/SANCHEZ

The radar

The San Juan radar (TJUA), 90 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lares

When
September 28, 3:24 PM AST to 4:33 PM AST
Where
Lares County, 6.46 mi NNW of Lares to 5.4 mi N of Lares
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
18.361, -66.891

Rio Guajataca in Lares went above flood stage with sensor indicating 16.27 feet. Flood stage is 13 feet. Minor flooding was reported near Barrio Seburuquillo.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414008.